News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Arrhythmias

Question: I have been diagnosed with a supra ventricular tachycardia


 jagenigma - Sun Nov 09, 2008 10:53 am

Hello
I have been to a cardiologist because I have had heart palpitations. The first time that I experienced this problem, I went to the ER, the doctors didn't find anything at all. They diagnosed me with chest pains. Then 2 days later, I was re-admitted to a hospital for Palpitations again. This time, it felt like something was grabbing my heart. I also had weakness and a radiating pain throughout my body. They did an EKG, ECG, Chest X-ray, blood test, and urine test. They didn't find anything either.
I had normal cholesterol, normal everything. So I went to a cardiologist who put me through a stress test, a nervous system test, a blood test, a urine test, EKG and another ECG. This time, they found a problem. I was diagnosed with a Supra Ventricular Tachycardia. The Doctor put me on Beta Blockers (propanolol 10mg). Now, this is over a period of 2 and a half weeks. It has now been 3 and a half weeks and I still feel the same, but, now my heart is beating very weakly, My resting pulse before all of this usually was between 80 to 90 BPM, now it is about 54 to 65 BPM, my extremities get cold fast, the last time my blood pressure was read it was 90/60, my body temperature has been fluctuating between 97.0 degrees Fahrenheit and 99.5 degrees Fahrenheit. I have been feeling dizzy, I have been having unusual dreams, I have had trouble concentrating, random muscle spasms, a traveling pain throughout my body from my head, to my neck to my left arm, my legs, my stomach, chest, and, back. I told my cardiologist about all of this and he didn't say anything about it. Most of this has been going on since before I took the beta blockers. I am only 18 years old. I have only been inactive for the past 4 months. I was starting to gradually become more active in September only to have this happen to me.
Do I have a possible blood clot somewhere in my body? Should I get checked out again? I am really worried about this. May I please know what is happening to me?
 John Kenyon, CNA - Thu Nov 20, 2008 11:10 pm

User avatar Hi there -

While beta blockers are one of the first-line medications to treat supraventricular tachycardia (SVT), they will cause every single one of the symtpoms you report (except that wandering pain you describe). Most of these will tend to resolve over a few weeks time, but not everyone tolerates the beta blocker side effects as well as others. For this reason there is at least one other very effective medication available (not a beta blocker) for SVT, and that is verapamil, a calcium channel blocker, although since it also will lower blood pressure, the potential remains for lightheadedness and other symptoms of lowered blood pressure.

Ultimately SVT is often cured completely by a minimally invasive procedure called radio frequency catheter ablation (RFA or RFCA), in which the patient is sedated, a catheter is inserted via a tiny incision in the groin and into the femoral artery, a catheter is threaded up into the upper part of the heart, and a fine wire capable of stimulating the tachycardia at its source, then destroying the culprit cells with radio frequencies. This is a highly effective and usually permanent cure for most cases of SVT, although there are occasional needs for follow up and the rare failure to cure. It is something well worth discussing with your doctor, since it is a permanent fix for the problem, is an in-and-out procedure (if you get in early enough in the day), and usually eliminates the need for any medications with possibly annoying side effects.

No reason to suspect the presence of a clot anywhere.

The underlying problem is not dangerous in young, otherwise healthy patients, but can be temporarily disruptive or disabling and can sometimes break through even with medicinal treatment, which is why the electrophysiolgical testing and ablation is the preferred route.

I hope this answers your questions. Please feel free to follow up with us as needed.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here